Dopamine Administration is a Risk Factor for Delirium in Patients Undergoing Coronary Artery Bypass Surgery
MetadataShow full item record
Background: Delirium is an important morbidity following heart surgery. We sought to determine whether dopamine infusion is associated with increased risk of delirium in patients undergoing coronary artery bypass grafting. Methods: A total of 137 patients (mean age; 61.02±7.83, 105 males) were included in the study. Patients undergoing isolated coronary artery bypass grafting were considered eligible and those with preoperative neurological deficit or significant neurocognitive disorders, dementia or psychiatric disorders were excluded. Primary outcome measure was occurrence of delirium within 72 hours after operation. The diagnosis of delirium was made using confusion assessment method for the intensive care unit questionnaire. Both administration of dopamine as a dichotomised variable and the total amount of dopamine per kg body-weight were included in two different logistic regression models. Results: Delirium occurred in 18 (13.1%) patients. Age adjusted Mantel-Haenszel relative risk for delirium with receiving dopamine was 4.62. Relative risk was 2.37 (0.18 to 31.28, 95% CI, p=0.51) in total doses over 10 mg whereas it was 3.55 (1.16 to 10.89 95% CI, p=0.02) in total doses over 30 mg per kg body-weight. Older age (p=0.03), dopamine administration (OR: 9.227 95% CI, 2.688-32.022, p<0.001) and the amount of dopamine administered (OR: 1.072, 95% CI, 1.032-1.115, p<0.001) were independent predictors for delirium 72 hours after surgery. Conclusion: Along with older age, dopamine infusion - even in low doses but more probably in higher doses - emerged as an independent risk factor for delirium in patients undergoing CABG. Further study is needed to confirm the validity of results presented. © 2015.